Minnesota, 2009

Flooding in Minnesota, April 6 to 24, 2009

April 6 to 24, 2009 · NWS FGF · 6 events in 6 counties and zones

This flood event began for many counties in late March, then continued through April and into May. After the winter storm event that dumped up to two feet of snow over portions of the region from March 29th through April 1st, temperatures remained below normal through the tenth of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This flood event began for many counties in late March, then continued through April and into May. After the winter storm event that dumped up to two feet of snow over portions of the region from March 29th through April 1st, temperatures remained below normal through the tenth of the month. Luckily, there were no other big rain or snow events through this time. However, being early April, the snowpack left on the ground did continue to melt. The remaining snowpack was deepest across the Devils Lake region, the far southern Red River Valley, and in the Sheyenne River Valley. The nearly two feet of new snow in the late March winter storm event caused additional overland flooding and river rises in the southern Red River Valley. Water levels also remained high along the mainstem Red River. The rest of the month of April continued with below normal temperatures, while the climate reporting site at Fargo measured below normal precipitation amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 6, 9:14 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 6, 9:14 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 AM CDT MON APR 6 2009

.DISCUSSION...FORECAST ON TRACK FOR TODAY AND NO CHANGES NEEDED.
15Z TEMPS ON TRACK WITH EXPECTED DIURNAL TREND. COOL
AIRMASS/SNOWPACK/LOW CONVECTIVE TEMPS WILL LIMIT TEMP RISE EVEN
WITH SUNSHINE.

&&

.AVIATION...WITH VERY LOW CONVECTIVE TEMPS TODAY...EXPECT SOME FLAT BASED
STRATOCUMULUS CLOUDS AROUND 2500FT TO DEVELOP TODAY. NORTH WINDS
WILL ALSO GUST TO 20KT DURING THE MORNING INTO EARLY AFTERNOON
ALONG AND EAST OF THE VALLEY....AND SUBSIDE THIS EVENING WITH HIGH
PRESSURE BUILDING IN.

&&

.PREV DISCUSSION... /ISSUED 249 AM CDT MON APR 6 2009/

DISCUSSION...
THE MAIN CHALLENGE CONTINUES TO BE TEMPERATURES AND CLOUD TRENDS.
COLD NORTHERLY FLOW REMAINS OVER THE REGION...WITH A 1038MB HIGH
BUILDING IN FROM THE WEST CENTERED NEAR CYEN THIS MORNING. MODELS
ARE IN DECENT AGREEMENT WITH SYNOPTIC SCALE FEATURES...WITH THE
NAM PERFORMING BETTER WITH BOUNDARY LAYER TEMPS AND HUMIDITY FIELDS.
THE ECMWF STILL REMAINS THE MODEL OF CHOICE IN THE EXTENDED WITH A
PRONOUNCED SPLIT FLOW AND ANY MOISTURE REMAINING WELL SOUTH OF OUR
AREA.

FOR TODAY...NORTHERLY WINDS WILL BE BRISK THROUGH EARLY AFTERNOON
IN THE VALLEY...BEFORE TAPERING OFF BY THIS EVENING WITH HIGH
PRESSURE. TEMPS WILL ONCE AGAIN BE WELL BELOW NORMAL...AND
STRUGGLE TO REACH FREEZING OVER THE DEEPER SNOW FIELD WITH THE
WARMEST READINGS IN THE TREED AREAS OF MN. THERE COULD SCATTERED
STRATOCUMULUS THIS AFTERNOON WITH LOW CONVECTIVE TEMPS IN THE MID
TO UPPER 20S...BUT PLENTY OF SUNSHINE IS EXPECTED.

FOR TONIGHT...HIGH PRESSURE WILL MOVE OVER THE AREA AND EXPECT A
COLD NIGHT. THERE MAY BE SOME CIRRUS SPILLING OVER THE RIDGE THAT
MAY PREVENT TEMPS FROM GETTING TOO COLD...BUT IT WILL BE COLD
NONETHELESS.

ON TUE/WED...925MB TEMPS CONTINUE TO ONLY SLOWLY INCH UP...AND THE
TREND OVER THE PAST DAY HAS BEEN TO SLIGHTLY COOL THE COLUMN WITH
A BACKDOOR COLD FRONT FOR WED. THERE MAY ALSO BE SOME MORE CLOUDS
ON WED THAT WILL HOLD TEMPS DOWN. THEREFORE...HAVE COOLED TEMPS
SOME FROM PREVIOUS FORECAST WITH TEMPS REMAINING BELOW NORMAL. THE
WARMER DAY MAY ACTUALLY BE TUE IF WE GET DECENT INSOLATION WITH
MORE OF A WESTERLY FLOW ALOFT.

FOR THU/FRI...WEAK HIGH PRESSURE WILL BUILD INTO THE AREA THU WITH
PLENTY OF SUNSHINE EXPECTED. BY FRIDAY...RETURN FLOW WILL DEVELOP
AND THE TRUE WARM UP SHOULD BEGIN WITH TEMPS ATTEMPTING TO RISE TO
NEAR OR SLIGHTLY BELOW NORMAL.

FOR SAT...TEMPS SHOULD RISE TO NEAR OR PERHAPS A BIT ABOVE NORMAL
WITH 850MB TEMPS +3 TO +6C...BY FAR THE WARMEST AIR WE HAVE SEEN
IN QUITE SOME TIME. THIS SHOULD BOOST TO NEAR 50 DEPENDING ON
CLOUD COVER...AND THE MELTING SHOULD BE WELL UNDERWAY BY THIS
POINT.

FOR SUNDAY...THE GFS/DGEX CONTINUE WITH THE THREAT FOR LIGHT
RAIN...WITH THE ECMWF BONE DRY FOR THE REGION. THE MAIN DIFFERENCE
IS THE FLOW IS SPLIT WITH THE ECMWF AND THE GFS HAS MORE OF A
NORTHERN STREAM ATTEMPTING TO PHASE. EVEN WITH THE GFS...THE MAIN
MOISTURE SOURCE SHOULD REMAIN CUT OFF AND WOULD NOT FORESEE
SIGNIFICANT PRECIPITATION...BUT THE POTENTIAL WOULD BE THERE FOR
SOME RAIN AT LEAST. THE CURRENT THINKING IS THE ECMWF SPLIT FLOW
AND MOISTURE STARVED NORTHERN STREAM WOULD MEAN MINIMAL PRECIPITATION
..BUT WE/LL CONTINUE THE LOW POPS FOR THE POTENTIAL. WE/LL CONTINUE
TO KEEP A VERY CLOSE EYE ON THIS SYSTEM.

HYDROLOGY...
BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH THE MIDDLE OF THIS
WEEK...WITH A SIGNIFICANT WARMING TREND BY FRIDAY INTO THE WEEKEND.
THE MELTING PACE SHOULD PICK UP BY THE MIDDLE OF THIS WEEK AS
TEMPERATURES MODERATE TO NEAR NORMAL BY FRIDAY. AT THIS TIME...ICE
JAMS ARE STILL OCCURRING ON AREA RIVERS. FOR MORE INFORMATION ON
ICE JAMS AND OVERLAND FLOODING...PLEASE REFER TO THE AREAL FLOOD
WARNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Apr 6, 5:03 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT MON APR 6 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT RIVER AND OVERLAND FLOODING PERSISTS IN THE RED RIVER
VALLEY. COLD TEMPERATURES TODAY AND TONIGHT WILL PREVENT MELTING...WITH
ICE JAMS STILL POSSIBLE ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER AND OVERLAND FLOODING WILL REMAIN A SIGNIFICANT CONCERN FOR
THE ENTIRE RED RIVER VALLEY THIS WEEK. TEMPERATURES WILL SLOWLY WARM
UP THIS WEEK...AND THE SECOND MELT SHOULD COMMENCE BY THE END OF
THE WEEK. SEE THE VARIOUS HYDROLOGIC PRODUCTS FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING ARE APPRECIATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Grant

When
April 6, 1:04 PM CST to April 24, 2:00 PM CST
Where
Grant County, 8.3 mi WNW of Wendell to 1.18 mi WSW of Herman
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.090, -96.250

Flood, Wilkin

When
April 6, 1:04 PM CST to April 24, 2:00 PM CST
Where
Wilkin County, 8.66 mi E of Wolverton to 3.52 mi W of Tenney
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.600, -96.600

Flood, Mahnomen

When
April 6, 1:04 PM CST to April 10, 2:00 PM CST
Where
Mahnomen County, 3.94 mi NW of Bejou to 11.14 mi W of Waubun
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.490, -96.040

Flood, Red Lake

When
April 10, 10:08 AM CST to April 15, 3:00 PM CST
Where
Red Lake County, 1.38 mi S of Wylie to 8.29 mi WNW of Delorme
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.950, -96.330

Flood, Pennington

When
April 10, 10:08 AM CST to April 15, 3:00 PM CST
Where
Pennington County, 12.92 mi W of Dakota Jct to 5.99 mi WSW of St Hilaire
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.160, -96.480

Flood, Roseau

When
April 10, 10:08 AM CST to April 24, 2:00 PM CST
Where
Roseau County, 15.31 mi WNW of Duxby to 1.14 mi S of Pelan
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.970, -96.370

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157685, 157687, 157689, 157690, 157694, 157698.